Alert archive / Michigan / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 40, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at May 31, 1998, 5:02 AM EDT for Kent County, Mecosta County, Montcalm County, Michigan. It was in force for 63 min. 11 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 31, 1998, 5:02 AM EDT (09:02 UTC)
- Expired
- May 31, 1998, 6:05 AM EDT
- In force
- 63 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Whole counties
Counties Kent County, MI, Mecosta County, MI, Montcalm County, MI
The radar
The Grand Rapids radar (KGRR), 51 km from the middle of the area, began a volume at 09:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 31, 5:12 AM EDT | Hail 0.75 | Kentwood, MI | |
| May 31, 5:20 AM EDT | Thunderstorm Wind | Paris, MI | Michigan State Police EMD's Damage and Injury Assessment Report indicated $86,620 in public damage costs, 110+ homes damaged, and 3 businesses damaged in Mecosta County. Widespread tree and power line damage was reported across the county and power was cut to |
| May 31, 5:20 AM EDT | Thunderstorm Wind | Howard City, MI | Michigan State Police EMD's Damage and Injury Assessment Report indicated $453,000 in public damage costs, 23 injuries, 6 individuals being sheltered, 400 homes damaged, 30 homes destroyed, 40 businesses damaged, and 50 vacation residences either damaged or de |
| May 31, 5:25 AM EDT | Thunderstorm Wind 70 | Walker, MI | Walker City Police estimated an 80-mph wind gust at city municipal offices. |
| May 31, 5:25 AM EDT | Thunderstorm Wind | Sand Lake, MI | Michigan State Police EMD's Damage and Injury Assessment Report indicated $4,336,751 in public damage costs, 53 injuries, 63 homes destroyed, 1196 homes damaged, 15 businesses destroyed, and 173 businesses damaged in Kent County, excluding the City of Grand Ra |
| May 31, 5:29 AM EDT | Thunderstorm Wind 74 | Sparta, MI | Official NWS Cooperative Observer measured an 85-mph wind gust as derecho reached Sparta. |
| May 31, 5:30 AM EDT | Thunderstorm Wind 80 | Sparta, MI | Trained weather spotter measured a 92-mph wind gust with local anemometer near the intersection of Peach Ridge Road and 10-Mile Road in Alpine Township. |
| May 31, 5:30 AM EDT | Thunderstorm Wind | Grand Rapids, MI | Michigan State Police EMD's Damage and Injury Assessment Report indicated $373,000 in public damage costs, 25 homes damaged, and 5 businesses damaged within the City of Grand Rapids. Private damage cost estimates were not available. No injuries were reported i |
| May 31, 5:39 AM EDT | Thunderstorm Wind 52 | Grr South Kent Fld, MI | A 60-mph wind gust was measured by the ASOS equipment at the Kent County International Airport, located 8 miles southeast of downtown Grand Rapids. |
| May 31, 5:40 AM EDT | Thunderstorm Wind 70 | Big Rapids, MI | Mecosta County Emergency Management estimated 80-mph wind gusts associated with derecho in Big Rapids. |
| May 31, 5:45 AM EDT | Thunderstorm Wind 61 | Lowell, MI | Trained weather spotter estimated 70-mph wind gusts in Lowell. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 31, 3:45 AM EDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Detroit, MI (KDTX), launched 00:00Z, 9.0 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1677 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 86 m²/s²
- 0-3 km storm-relative helicity
- 154 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
247 WUUS1 KGRR 310903 RRA SVRGRR MIC005-081-107-117-133-311005- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GRAND RAPIDS MI 502 AM EDT SUN MAY 31 1998 THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... OSCEOLA COUNTY IN CENTRAL LOWER MICHIGAN MECOSTA COUNTY IN CENTRAL LOWER MICHIGAN MONTCALM COUNTY IN CENTRAL LOWER MICHIGAN KENT COUNTY IN SOUTHWESTERN LOWER MICHIGAN ALLEGAN COUNTY IN SOUTHWESTERN LOWER MICHIGAN * UNTIL 605 AM EDT * AT 459 AM EDT... NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A LINE OF SEVERE THUNDERSTORMS EXTENDING FROM NEAR TRAVERSE CITY... SOUTHWEST TO MID LAKE MICHIGAN 33 MILES WEST OF SAUGATUCK...MOVING EAST NEAR 70 MPH. * THE LINE OF SEVERE THUNDERSTORMS WILL BE NEAR... REED CITY AROUND 520 AM EDT BIG RAPIDS AROUND 525 AM EDT EVART AROUND 530 AM EDT GRAND RAPIDS AROUND 530 AM EDT IN ADDITION...THUNDERSTORMS HAVE DEVELOPED AHEAD OF THE MAIN LINE OF THUNDERSTORMS BETWEEN MUSKEGON AND ALLEGAN...MOVING NORTHEAST AT 60 MILES AN HOUR. THIS IS A DANGEROUS WEATHER SITUATION. WINDS IN EXCESS OF 70 MILES AN HOUR AND HAIL 3/4 INCH IN DIAMETER HAVE BEEN REPORTED WITH THESE THUNDERSTORMS. A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS BORIS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 11:07 PM EDT, 5 hours 55 minutes earlier.
Area forecast discussion, May 30, 11:07 PM EDT, 5 hours 55 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1107 PM EDT SAT MAY 30 1998 WILL MAKE THIS QUICK SINCE STILL CLEANING UP FROM THIS MORNING. SHOWERS/STORMS HAVE DEVELOPED ALONG FRONTAL BOUNDARY NOW PUSHING THROUGH SOUTHERN LOWER...WITH IMPRESSIVE TCU/CB DEVELOPING ALONG THE SOUTHERN HORIZON. ONLY UPDATE ATTM WILL BE TO ADD SOME EARLY CHANCE POPS TO SOUTHERN TWO TIERS OF COUNTIES (MINUS VAN BUREN) TO ACCOUNT FOR CURRENT REDEVELOPMENT. REST OF FORECAST FINE FOR NOW...WILL REASSESS SHORTLY. BORIS
In the hours before
Special weather statement, May 30, 11:17 PM EDT, 5 hours 45 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-311200- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1219 PM EDT SAT MAY 30 1998 ...SEVERE WEATHER POTENTIAL STATEMENT FOR SOUTHWEST LOWER MICHIGAN... DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY. ...DISCUSSION... AT 1100 PM THIS EVENING... A LINE OF SEVERE THUNDERSTORMS EXTENDED FROM NORTHWEST WISCONSIN TO SOUTHEAST SOUTH DAKOTA. THIS LINE OF SEVERE THUNDERSTORMS IS EXPECTED TO MOVE SOUTHEAST INTO SOUTHWEST LOWER MICHIGAN AFTER 300 AM THIS SUNDAY MORNING. THESE STORMS WILL CROSS ALL OF SOUTHWEST LOWER MICHIGAN DURING THE EARLY MORNING HOURS. SINCE THE AIR ALOFT IS VERY UNSTABLE...SCATTERED THUNDERSTORMS MAY DEVELOPE OVERHEAD IN SOUTHWEST LOWER MICHIGAN BEFOR THE MAIN LINE OF STORMS ARRIVES. ANY THUNDERSTORM THAT DOES DEVELOP MAY HAVE WIND GUSTS TO 40 MPH AND PEA SIZE HAIL. THE STRONGEST STORMS MAY HAVE WIND GUSTS TO 70 MPH OR GREATER AND HAIL TO 1 INCH IN DIAMATER. ...POTENTIAL HAZARDS AND FORECAST THUNDERSTORM MOVEMENT... MOST OF THE STORMS WILL MOVE TO THE EAST NORTHEAST AT 30 TO 40 MPH BUT THE MAIN SQUALL LINE WILL MOVE EAST SOUTHEAST AROUND 40 TO 50 MPH. DAMAGING WIND GUSTS THE MAIN THREATS. AGAIN... THE STRONGEST STORMS MAY HAVE WIND GUSTS OVER 70 MPH AND HAIL TO ONE INCH. ...SPOTTER ACTIVATION... SPOTTER ACTIVATION MAY REQUIRED AFTER 200 AM THIS SUNDAY MORNING ACROSS SOUTHWEST LOWER MICHIGAN. STAY TUNED TO NOAA WEATHER RADIO...LOCAL TELEVISION...RADIO OR CABLE
Special weather statement, May 30, 11:22 PM EDT, 5 hours 40 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-311200- SEVERE WEATHER OUTLOOK...CORRECTED OF WORDING... NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1122 PM EDT SAT MAY 30 1998 ...SEVERE WEATHER POT
Special weather statement, May 30, 11:22 PM EDT, 5 hours 40 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-311200- SEVERE WEATHER OUTLOOK...CORRECTED OF WORDING... NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1122 PM EDT SAT MAY 30 1998 ...SEVERE WEATHER POT
Special weather statement, May 31, 4:55 AM EDT, 7 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-011200- SEVERE WEATHER OUTLOOK...CORRECTED OF WORDING... NATIONAL WEATHER SERVICE GRAND RAPIDS MI 455 AM EDT SUN MAY 31 1998 ...SEVERE WEATHER POTENTIAL STATEMENT FOR SOUTHWEST LOWER MICHIGAN... DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY. ...DISCUSSION... AT 450 AM... A LINE OF FAST MOVING SEVERE THUNDERSTORMS STRETCHED FROM NEAR MANISTEE TO JUST SOUTH OF MILWAUKEE. THESE THUNDERSTORMS WERE AHEAD OF A COLD FRONT THAT STRETCHED FROM JUST EAST OF GREEN BAY TO MADISON WISCONSIN. THE AIR MASS AHEAD OF THE COLD FRONT IS VERY UNSTABLE AND THUNDERSTORMS ARE EXPECTED ACROSS THE SOUTHWEST QUARTER OF LOWER MICHIGAN THIS MORNING. THE COLD FRONT WILL MOVE EAST OF THE AREA THIS AFTERNOON WHICH WILL END THE THREAT OF THUNDERSTORMS. ...POTENTIAL HAZARDS AND FORECAST THUNDERSTORM MOVEMENT... THE LINE OF SEVERE THUNDERSTORMS WILL MOVE EAST SOUTHEAST AT 55 TO 60 MPH THIS MORNING AND WILL MOVE EAST OF THE AREA BY 10 AM. ALTHOUGH HAIL TO ONE INCH IN DIAMETER IS POSSIBLE, THE MAIN THREAT WILL BE HIGH WINDS. WINDS IN EXCESS OF 75 MPH WILL BE POSSIBLE WITH THE THUNDERSTORMS. ...SPOTTER ACTIVATION... SPOTTER ACTIVATION WILL BE REQUIRED THIS MORNING ACROSS SOUTHWEST LOWER MICHIGAN. STAY TUNED TO NOAA WEATHER RADIO...LOCAL TELEVISION...RADIO OR CABLE TELEVISION STATIONS FOR THE LASTEST WEATHER INFORMATION CONCERING THE SEVERE WEATHER THREAT ACROSS SOUTHWEST LOWER MICHIGAN.
Special weather statement, May 31, 4:55 AM EDT, 7 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-011200- SEVERE WEATHER OUTLOOK...CORRECTED OF WORDING... NATIONAL WEATHER SERVICE GRAND RAPIDS MI 455 AM EDT SUN MAY 31 1998 ...SEVERE WEATHER POTENTIAL STATEMENT FOR SOUTHWEST LOWER MICHIGAN... DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY. ...DISCUSSION... AT 450 AM... A LINE OF FAST MOVING SEVERE THUNDERSTORMS STRETCHED FROM NEAR MANISTEE TO JUST SOUTH OF MILWAUKEE. THESE THUNDERSTORMS WERE AHEAD OF A COLD FRONT THAT STRETCHED FROM JUST EAST OF GREEN BAY TO MADISON WISCONSIN. THE AIR MASS AHEAD OF THE COLD FRONT IS VERY UNSTABLE AND THUNDERSTORMS ARE EXPECTED ACROSS THE SOUTHWEST QUARTER OF LOWER MICHIGAN THIS MORNING. THE COLD FRONT WILL MOVE EAST OF THE AREA THIS AFTERNOON WHICH WILL END THE THREAT OF THUNDERSTORMS. ...POTENTIAL HAZARDS AND FORECAST THUNDERSTORM MOVEMENT... THE LINE OF SEVERE THUNDERSTORMS WILL MOVE EAST SOUTHEAST AT 55 TO 60 MPH THIS MORNING AND WILL MOVE EAST OF THE AREA BY 10 AM. ALTHOUGH HAIL TO ONE INCH IN DIAMETER IS POSSIBLE, THE MAIN THREAT WILL BE HIGH WINDS. WINDS IN EXCESS OF 75 MPH WILL BE POSSIBLE WITH THE THUNDERSTORMS. ...SPOTTER ACTIVATION... SPOTTER ACTIVATION WILL BE REQUIRED THIS MORNING ACROSS SOUTHWEST LOWER MICHIGAN. STAY TUNED TO NOAA WEATHER RADIO...LOCAL TELEVISION...RADIO OR CABLE TELEVISION STATIONS FOR THE LASTEST WEATHER INFORMATION CONCERING THE SEVERE WEATHER THREAT ACROSS SOUTHWEST LOWER MICHIGAN.
The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 2:57 AM EDT | Severe Thunderstorm Warning | GRR | Oceana | 33 min |
| May 31, 3:02 AM EDT | Severe Thunderstorm Warning | GRR | Newaygo | 63 min |
| May 31, 3:40 AM EDT | Severe Thunderstorm Warning | GRR | Lake, Mecosta, Osceola | 60 min |
| May 31, 4:16 AM EDT | Severe Thunderstorm Warning | GRR | Mason, Oceana | 59 min |
| May 31, 4:16 AM EDT | Severe Thunderstorm Warning | GRR | Muskegon | 59 min |
| May 31, 4:38 AM EDT | Severe Thunderstorm Warning | GRR | Lake, Newaygo | 62 min |
| May 31, 4:38 AM EDT | Severe Thunderstorm Warning | GRR | Ottawa | 62 min |
| May 31, 5:02 AM EDT | Severe Thunderstorm Warning | GRR | Osceola | 63 min |
| May 31, 5:02 AM EDT | Severe Thunderstorm Warning | GRR | Allegan | 63 min |
| May 31, 5:18 AM EDT | Severe Thunderstorm Warning | GRR | Barry, Ionia | 77 min |
| May 31, 5:18 AM EDT | Severe Thunderstorm Warning | GRR | Clare, Isabella | 77 min |
| May 31, 5:18 AM EDT | Severe Thunderstorm Warning | GRR | Kalamazoo | 77 min |
| May 31, 5:37 AM EDT | Severe Thunderstorm Warning | GRR | Clinton, Eaton, Gratiot | 93 min |
| May 31, 5:37 AM EDT | Severe Thunderstorm Warning | GRR | Calhoun | 93 min |
| May 31, 5:49 AM EDT | Severe Thunderstorm Warning | GRR | Ingham, Jackson | 61 min |
| May 31, 5:52 AM EDT | Severe Thunderstorm Warning | GRR | Van Buren | 48 min |
| May 31, 6:53 AM EDT | Severe Thunderstorm Warning | GRR | Ingham, Jackson | 47 min |
| May 31, 7:35 AM EDT | Severe Thunderstorm Warning | GRR | Ingham | 40 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.